2010-01-06: Holiday Sessions in the Falekaupule


The chiefs of the island decide the length of New Year’s celebrations. I’m not sure what factors they use in this analysis or what motivates this critical decision, but for this year the consensus was six days of celebrations. The New Year is very important throughout Fiji and in some ways more lauded than Christmas; which is somewhat strange since it is mostly fundamental Methodists.

The islander’s step it up when it comes to New Years and to properly portray their dedication to marking this occasion one needs to look no farther than the falekaupule. This building is the central core to all that happens here and whenever there is an important event you can bet some part of it will be conducted within its four walls. Each day of celebration involves a two-hour church service starting at 6 am. This is followed by breakfast in the hall and then lunch around noon. A fatele is typically done after lunch. To wrap up the day dinner is served in the hall with a palagi style dance concluding the day’s activities. Repeat this process for six days with a few minor modifications of events here and there and that is how the villagers celebrate New Years.

We have been through several events in the falekaupule and they are all pretty much the same. The only changes are when a visiting dignitary is hosted or a wedding celebration held. I always leave completely exhausted from the many lengthy speeches given while sitting cross legged on concrete and decided this time to log the order of events as a way to pass the time and see just how many speeches there actually where. So here it goes:

Tuesday Lunch:
• MC opens the event – 1 minute
• Lunch – 18 minutes
• MC intros chief Tui – 1 minute
• Tui’s speech – 4 minutes
• Petueli’s speech – 3 minutes
• Visiting Pastor’s speech – 4 minutes
• Pastor’s speech – 2 minutes
• Lasati’s speech – 8 minutes
• MC’s concludes speeches and announces fatele – 1 minute
• Prep for fatele – 5 minutes
• Fateles:
• Five fatele’s for Sunrise side – 25 minutes
• Four fatele’s for Sunset side – 20 minutes
• Lasati’s speech – 3 minutes
• MC’s speech – 1 minute
• Elder’s speech – 1 minute
• Loto’s speech – 2 minutes
• Elder’s speech – 5 minutes
• Elder’s speech – 2 minutes
• Elder’s speech – 6 minutes
• Samalu’s speech – 7 minutes
• Chief Avatele’s speech – 6 minutes
• Pastor’s prayer – 2 minutes
• Lasati’s closing remarks – 1 minute

Summary: 2 hours and 12 speeches

Wednesday Lunch:
• MC opens the event – 11:57 pm – 1 minute
• Lunch ends – 12:17 pm – 20 minutes
• MC intros chief Tui – 12:18 pm – 1 minute
• Tui’s speech – 12:23 pm – 5 minutes
• My speech – 12:28 pm – 5 minutes
• Pastor’s speech – 12:33 pm – 5 minutes
• Visiting Pastor’s speech – 12:36 pm – 3 minutes
• Visiting Elder’s speech – 12:43 pm – 7 minutes
• Lasati’s speech – 12:51 pm – 8 minutes
• MC concludes event – 12:52 pm – 1 minute

Summary: 1 hour and 6 speeches

Our knees, back, and guts are not equipped to handle 18 of these celebrations so we decided to set some boundaries and just attend the lunch service each day. I still ended up with IBS (irritable bowel syndrome) and a sore back but thankfully contracted no serious illnesses. The pulagi system just isn’t built for such partying.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s